Drug-induced pulmonary disease is a lung disease caused by an adverse reaction to a medication.
Causes, incidence, and risk factors
Many types of lung injury can result from medications, and it is often impossible to predict who will develop lung disease resulting from a medication or drug. The types of lung diseases which can result from medications include: allergic reactions (asthma, hypersensitivity pneumonitis, or eosinophilic pneumonia), an undesirable side effect such as coughing or bronchitis, inflammation of the lung air sacks (pneumonitis or infiltration), interstitial fibrosis (scarring), pulmonary edema, alveolar hemorrhage (bleeding into the lung air sacks), pleural effusion, lung vasculitis, mediastinal inflammation, swollen lymph nodes (lymphadenopathy), respiratory failure, granulomatous lung disease, and drug induced systemic lupus erythematosus.
Numerous drugs are known to cause lung (pulmonary) disease in some people including chemotherapy agents, certain antibiotics, illicit drugs, certain cardiovascular drugs, and many others.
- shortness of breath
- chest pain
- bloody sputum
Note: Symptoms may be varied.
Signs and tests
- abnormal breath sounds revealed by a physical examination with a stethoscope
- chest X-ray
- chest CT scan
- CBC with differential
- thoracentesis if pleural effusion is present
- rarely, difficult to diagnose cases may require lung biopsy
Treatment consists mainly of discontinuing the offending drug immediately, and supportive management of the pulmonary symptoms (e.g., inhaler therapy and oxygen if required until the drug-induced lung disease improves.) Challenge tests (reintroducing the suspected medication to see if symptoms recur) are rarely performed. Steroid therapy (such as prednisone) to quickly reverse the lung inflammation caused by the offending drug is sometimes used.
Acute episodes usually resolve within 48 to 72 hours after the medication has been discontinued, but chronic syndromes may take longer to resolve. Some drug-induced lung diseases such as pulmonary fibrosis (scarring) may never resolve.
- respiratory failure
- diffuse interstitial pulmonary fibrosis
- hypoxemia (low blood oxygen)
Calling your health care provider
Call your health care provider if symptoms of this disorder occur.
Previous reaction to medication in a person should be noted so that the medication can be avoided. A medical allergy bracelet should be worn by those with known drug reactions. Avoiding the abuse of illicit drugs prevents the many drug-induced lung diseases that are caused by these drugs.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.